Georgia, 2005

Flash Flood in Georgia, July 30, 2005

July 30, 2005 · NWS FFC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 30, 1:56 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 30, 1:56 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT SAT JUL 30 2005

.SHORT TERM...
WET PATTERN REMAINS OVER SOUTHEAST THROUGH FORECAST PERIOD. MODELS
IN IN PRETTY GOOD AGREEMENT WITH OVERALL PATTERN...UPPER LEVEL
RIDGES OVER THE SOUTHWEST AND JUST OFF THE SOUTHEAST COAST WITH
WEAK TROUGHING OVER THE NORTHERN GULF. THE UPPER LEVEL RIDGE OFF
THE COAST WILL SLOWLY PUSH WESTWARD...TO OVER THE NORTHEAST GULF
BY WEDNESDAY PROVIDING GOOD GULF MOISTURE ACROSS THE FORECAST
AREA. SEVERAL IMPULSES WILL MOVED THROUGH THE THE UPPER LEVEL FLOW
THROUGH TOMORROW EVENING AIDING IN DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. MEANWHILE A LINGERING SURFACE BOUNDARY ACROSS THE
AREA WILL ALSO ACT AS A FOCUS FOR CONVECTION. HAVE RAISED POPS TO
LIKELY ACROSS MUCH OF FORECAST AREA THIS EVENING...CHANCE DURING
THE OVERNIGHT HOURS AND THEN LIKELY AGAIN DURING THE AFTERNOON
TOMORROW. LIKEWISE HAVE TWEAKED TEMPERATURES TOWARD COOLER MAV
TEMPERATURES TONIGHT AND TOMORROW AS EXPECT A REPEAT OF CLOUDS AND
CONVECTION INHIBITING DAYTIME HEATING.

.LONG TERM...
MOIST PATTERN REMAINS OVER FORECAST AREA THROUGH EXTENDED PERIODS.
HOWEVER UPPER LEVEL RIDGE BUILDING INTO THE GULF BY THE END OF
NEXT WEEK WITH A WEAK SURFACE HIGH OFF THE SOUTHEAST COAST WILL
BRING A RETURN OF MORE DIURNALLY DRIVEN CONVECTION ACROSS THE
FORECAST AREA. WILL BROADBRUSH LOW CHANCE POPS MAINLY IN THE
AFTERNOON AND EVENING PERIODS. TEMPERATURES WILL CLIMB INTO THE
UPPER 80S TO LOWER 90S ONCE AGAIN BEGINNING ON WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         69  85  69  85 /  50  60  40  40
ATHENS          69  84  70  84 /  50  60  40  40
GAINESVILLE     67  82  69  81 /  50  60  40  40
ROME            70  87  71  87 /  50  40  40  40
COLUMBUS        73  89  72  91 /  50  60  40  40
MACON           72  88  72  90 /  50  60  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

12
Hazardous weather outlook, Jul 30, 5:00 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SAT JUL 30 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA...

.SYNOPSIS...
A WEAK SURFACE FRONT WILL REMAIN ACROSS CENTRAL AND SOUTH GEORGIA
THROUGH TONIGHT. SOUTH FLOW ALOFT WILL RIDE OVER THE COLD FRONT AND
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON
AND EVENING.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING...AND VERY HEAVY RAINFALL WHICH COULD
PRODUCE LOCALIZED FLOODING.

.DISCUSSION...
THUNDERSTORMS WILL REDEVELOP EARLY THIS AFTERNOON AND BECOME
NUMEROUS BETWEEN 3 AND 5 PM. STABILITY INDICES WILL BE RELATIVELY
LOW FOR THIS TIME OF YEAR. ALSO...THE FLOW ALOFT WILL BE WEAK ALONG
WITH A VERY MOIST ATMOSPHERE THROUGH AT LEAST 20000 FEET. THEREFORE
SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...DUE TO THE WEAK
FLOW ALOFT...THE MOVEMENT OF THE THUNDERSTORMS WILL BE SLOW.
THEREFORE HEAVY RAIN IS LIKELY WITH THESE STORMS. RAINFALL AMOUNTS
OF 2 TO 3 INCHES ARE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

SNELSON

In the hours before

Special weather statement, Jul 30, 2:52 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT SAT JUL 30 2005

GAZ072-302015-

352 PM EDT SAT JUL 30 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN JONES COUNTY UNTIL 415
PM EDT...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GRAY...MOVING NORTHEAST
AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS JONES COUNTY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLINTON...GRAY...
WAYSIDE AND ARKWRIGHT. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS AND RISING WATER ON SMALL CREEKS AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 30 TO 40 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Robins AFB radar (KJGX), 32 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bibb

When
July 30, 3:08 PM EST to 5:57 PM EST
Where
Bibb County, Macon
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
32.817, -83.650

The Macon Telegraph reported that slow moving and persistent thunderstorms dumped up to three inches of rain on saturated ground across Macon and much of Bibb county during the mid to late afternoon. The heavy rain resulted in considerable flooding. At least 10 units of an apartment complex were flooded when water rushed down a hill caused by a dam break on a nearby pond. The water rose above the first level of the apartment and many residents had to be rescued from their apartments through the windows. Another home nearby was flooded with up to 18 inches of water in the basement after an area of water 40 feet wide rushed toward his home from the dam breakage. The flash flooding in the area also caused a number of sinkholes to develop. A police patrol car stalled in four foot deep water at one of the sinkhole incidents.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467805.